MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134801
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf.After conducting pulmonary vein isolation (pvi), the ablation catheter was taken out of the patient's body, and upon flushing, no water came out from the entire catheter.Also, there was something resembling a thrombus that was adhered to the catheter.The tip of the catheter was wiped manually, but there was no change in irrigation.Therefore, the thermocool smarttouch sf catheter was replaced with a new one.No adverse patient consequence was reported.Additional information indicated that the thrombus was located on the tip electrode.The system did not present any error messages.No irrigation solution came out from the entire catheter during flushing outside the patient.The correct catheter settings were selected on the generator.There were no issues related to temperature and flow on the catheter.Power control mode was used on the generator: target temperature: 55, temperature cut off: 65.Impedance cut off: max 200o, min 75 o, delta 100 o.Power: 40w.The activated clotting time (act) was kept 350 seconds over.The duration of ablation used was greater than 60 seconds, but not greater than 120 seconds.The average contact force was greater than 25 grams, but not greater than 40 grams.The pre-ablation high setting was 2 seconds.Heparinized normal saline was used.Respiration: on, stability range: 1.5mm, stability time: 6 seconds, force over time: 50% 6g, tag size: 3mm.The color options used prospectively was tag index.The suspected device for the reported flow/irrigation issue is the catheter.Clarification was received and it was reported that it was a thrombus/clot that was noted to have adhered to the catheter.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
The device was returned to johnson & johnson medtech (j&j) for evaluation on 18-dec-2025.As such, section d9 was populated.It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf.After conducting pulmonary vein isolation (pvi), the ablation catheter was taken out of the patient's body, and upon flushing, no water came out from the entire catheter.Also, there was something resembling a thrombus that was adhered to the catheter.The tip of the catheter was wiped manually, but there was no change in irrigation.Device investigation details: a visual inspection, microscopic examination, temperature, impedance and irrigation test of the returned device were performed in accordance with j&j procedures.The device was visually inspected, and thrombus/clot attached on the dome of the device's tip was observed.Then, a temperature test was performed, and high temperature values, but no cut-off were observed during the test.Afterward, an irrigation test was performed, and the device was not flushing correctly, the flow was poor and intermittently.Then, the dome was microscopically inspected, and it was found occluded with dry reddish material, presumably blood.Due to the occlusion in the irrigation holes, excess heat could be generated at the dome surface, which could cause an increase in the temperature and the presence of char, thrombus, or clot residues in this area.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The occlusion of the irrigation holes could be related to the thrombus/clot and irrigation issues reported by the customer; therefore, the complaint was confirmed.The root cause of the occlusion is traced to the manufacturing process.The instruction for use (ifu) contains the following warnings and precautions: monitor the catheter tip temperature response throughout the procedure to ensure adequate irrigation.If temperature increases very rapidly during rf application, power delivery should be interrupted.The irrigation system must be rechecked prior to restarting rf application.Note: the displayed temperature represents the temperature of the electrode only, not the temperature of the tissue.When rf energy is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip should be inspected for char/coagulum that may be present on the tip.If present, do not continue the procedure with the same catheter and replace the catheter.If no char/coagulum is present, flush the tip to ensure the irrigation holes are not plugged prior to reinsertion of the catheter inside the patient body.An internal corrective action is being followed to reduce dome occlusion failure mode.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23834966
Report Number2029046-2025-04209
Device Sequence Number17410268
Product Code LPB
UDI-Device Identifier10846835010145
UDI-Public(01)10846835010145(17)280309(10)31587497L
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134801
Device Lot Number31587497L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2025
Supplement Date Received by Manufacturer12/18/2025
Initial Report FDA Received Date12/17/2025
Supplement Report FDA Received Date01/16/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NGEN PUMP, JAPAN CONFIGURATION; THMCL SMTCH SF BID, TC, D-D; UNK_CARTO 3; UNK_NGEN RF GENERATOR
Patient SexUnknown